Many Women Have Questions, Concerns About Tamoxifen
Study shows that normal symptoms of menopause are often attributed to tamoxifen
FRIDAY, June 30, 2017 (HealthDay News) -- Many women at high risk for breast cancer do not take tamoxifen to prevent the disease, often because they confuse naturally occurring symptoms with side effects from the medication, according to a study published online June 29 in the Journal of Clinical Oncology.
The women in the study were randomly selected to take either a placebo pill or tamoxifen for five years. After at least 4.5 years, 74 percent of women taking the placebo pill were still taking it, compared to 65.2 percent of women in the tamoxifen group. Drop-out rates were highest in the first 12 to 18 months of the study, the researchers said -- 7.4 percent in the placebo group and 12.2 percent in the tamoxifen group. Symptoms reported by women in the study included nausea or vomiting, headaches, hot flashes, and gynecological problems, such as irregular bleeding, vaginal dryness, and vaginal discharge.
Those symptoms made a big difference in whether a woman continued to take the medication or not. After six months, about 40 percent in both groups who reported symptoms of nausea or vomiting had stopped treatment, the researchers said (odds ratios, 0.57 and 0.58 for tamoxifen and placebo, respectively). Symptom-related drop-out rates were "largely similar between women taking placebo or tamoxifen: The greater the severity, the less likely the women were to adhere to their treatment," study coauthor Ivana Sestak, M.D., of the Queen Mary University of London, said in a university news release. The only exception was when women experienced headaches -- in that case, drop-outs tended to rise only in the group taking the placebo pill.
The data suggest "that women may be attributing normally occurring, age-related symptoms, such as those experienced around the time of menopause, to their medication instead," Sestak said. "Communicating accurate information on side effects to patients, and highlighting that some naturally occurring symptoms may occur during the course of therapy, could be a useful approach in encouraging adherence."
One author disclosed financial ties to AstraZeneca.